Hyperlipidemia in an HIV infected child on anti-retroviral therapy
 
print
Ira Shah
Consultant in Pediatric Infectious Diseases and Pediatric Hepatology, Nanavati Hospital and Incharge, Pediatric HIV, TB and Liver Clinics, B J Wadia Hospital for Children, Mumbai, India.

Address for Correspondence: Dr Ira Shah, 1, B Saguna, 271, B St Francis Road, Vile Parle {W}, Mumbai 400056. India.


Clinical Problem :
A 9 years old boy was detected to be HIV infected in October 2014 in view of right otitis media with mastoiditis causing focal cerebritis. After treatment of this infection, his CD4 count was done which was 821 cells, cumm. However in view of a life threatening illness, he was started on anti-retroviral therapy {ART} consisting of abacavir, lamivudine and efavirenz. At the time of starting his ART, his weight was 21.5kg and systemic examination was normal. He continued to remain asymptomatic and serial CD4 counts done at 6 monthly interval remained in the range of 900-970 cells, cumm. On regular screening in June 2016, he was noticed to have hyperlipidemia {cholesterol – 201mg, dl and triglycerides were 609 mg, dl, LDL cholesterol of 150mg, dl}. At that time his weight had increased to 37.6kg.


Question :
What is the cause of this hyperlipidemia_? How should it be treated_?

Expert Opinion :
Hyperlipidemia is common in HIV-infected patients on ART, especially those on protease inhibitors {PIs} and stavudine. {1} Efavirenz can also cause increases in cholesterol and triglycerides. {2} Common lipid abnormalities seen in HIV infected individuals are very high triglyceride levels and modest increases in total-cholesterol levels. {3} LDL cholesterol is implicated in the pathogenesis of atherosclerotic cardiovascular disease and ideally, the goal should be to achieve an LDL cholesterol level of less than 110 mg, dL. {3}
There are no specific treatment guidelines for management of hyperlipidemia in HIV infected children. Non-pharmacologic measures, such as a low-fat diet, supplementation of omega-3 fatty acids, weight reduction and aerobic exercise are the main stay of therapy. Drug therapy is indicated for patients with familial combined hyperlipidemia that is associated with atherogenesis and for patients with triglyceride concentrations exceeding 1000 mg, dL due to risk of acute pancreatitis. {3}
Drug therapy for hyperlipidemia involves statins, resins, niacin and fibric acid derivatives. {1} Many antiretroviral drugs, especially the PIs are metabolized by the cytochrome P-450 {CYP} enzyme system. Statins are also metabolized by the CYP system. Thus, plasma statin levels may increase or decrease in the presence of ART, warranting close monitoring and caution while being used. {3} Resins, such as cholestyramine and colestipol can lower total and LDL cholesterol by 10-30 percent but may increase triglyceride levels hence are not preferred in HIV infected individuals. {3} Niacin in high doses can lower LDL and total cholesterol by approximately 20-30 percent, lower triglycerides by 35-55 percent, and increase HDL cholesterol by 20-35 percent. However, it can lead to nausea, diarrhea, hepatotoxicity, and vasodilatory symptoms such as flushing which can limit its use. {3} Appropriate niacin dose in children is still not established. {2} Fibric acid derivatives include clofibrate, fenofibrate, and gemfibrozil chiefly lower triglyceride levels and have only modest effects on LDL and HDL cholesterol, they are basically used for treatment of hypertriglyceridemia.
Monitoring low-density-lipoprotein cholesterol levels four to six weeks after the start of lipid-lowering therapy and then at three months` more frequent monitoring may be necessary in HIV-infected patients.
Our patient was started on diet restricted in fats and given omega 3 fatty acid supplements. He was advised regular exercise. Three months later, his serum cholesterol was 235 mg, dl and triglycerides were 181 mg, dl with LDL cholesterol of 140mg, dl.

References
1. Geletko SM, Zuwallack AR. Treatment of Hyperlipidemia in HIV-infected Patients. Am J Health Syst Pharm. 2001 Apr 1`58{7}:607-14.
2. Rhoads MP, Lanigan J, Smith CJ, Lyall EG. Effect of specific ART drugs on lipid changes and the need for lipid management in children with HIV. J Acquir Immune Defic Syndr. 2011 Aug 15`57{5}:404-12.
3. Rohrs HJ. Pediatric Lipid Disorders in Clinical Practice and Management. Available at website: emedicine.medscape,comperrticle, 1825087-treatment. Accessed on 9th September 2016


Correct Answers :  yes 25%
CIP 2017
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.